Prescription Errors

Prescription errors and medication mistakes cause over one million injuries and deaths in the United States every year. These avoidable injuries could be caused by various mistakes.

Prescription & Medication Errors Causing Malpractice

Prescription errors and medication mistakes cause over one million injuries and deaths in the United States every year. These are numbers that have been documented. Since many medication errors go unreported, it is estimated that the actual number of injuries and deaths is much higher. These avoidable injuries could be caused by various mistakes by various medical professionals. There are several main types of prescription and medication errors that may cause injury or death to patients.

Careless prescribing by the physician.

Doctors often seem to be in a hurry. They may prescribe a certain medication without paying close enough attention to the name of the drug they actually want to prescribe.

  • Confusion with drugs that look or sound alike.
  • More and more drugs are being developed to treat various medical diseases and disorders. Some of them have names that sound alike and the medications themselves even look alike.
  • In the years between 2003 and 2006, more than 1,400 medications were involved in this type of prescription error. Many of these errors resulted in harm to the patient. At least seven deaths were directly linked to the mix-up between drugs with similar names.
  • Prescribing a drug that has a known adverse reaction with a medication the patient is already taking.
  • Doctors need to take a complete medical history and document the names of each medication a patient is taking. They need to be certain that new medications that are ordered will not react badly with those the patient is taking.
  • Prescribing the wrong dosage of a proper medication.
  • Many great medications are not so great when given in the wrong dosage. An insufficient amount will not have the intended effect and the condition that is supposed to be treated will, in essence, go untreated. A too high dosage can be toxic and cause serious harm and even death.
  • Giving the wrong dosage of a narcotic pain killer is a particular problem with pediatric patients. The dosage calculation depends upon the child’s weight and other variables. There is no one-size-fits-all dosage and it is easy even for an experienced, well-trained physician to make a wrong calculation.
  • Ignoring warnings from manufacturers and the Food and Drug Administration (FDA).
  • Physicians may continue routine prescribing practices and either overlook or choose to ignore warnings from the FDA or drug manufacturers about new found dangers of a particular medication.

Careless dispensing by the pharmacist.

  • Pharmacists may misread badly written and illegible prescriptions by the physician. Instead of clarifying with the doctor, the pharmacist often goes ahead and dispenses what he believes the doctor ordered. As mentioned, doctors may confuse sound alike medications and order the wrong one. In that same vein, pharmacists can confuse a prescription for a medication that is nearly illegible with a medication that is spelled similarly to the illegible one.
  • Pharmacists may dispense the wrong dosage. For example, the pharmacist may get the name of the medication correct, but dispenses a 500 mg pill instead of a 50 mg one.

Nursing errors in the hospital.

Nearly one third of all medication errors are due to improper administration. Nurses in hospitals are the ones in charge of administering medications in the hospital setting and are notorious for making medication errors. It has been estimated that for every day patients spend in the hospital, they are subject to at least one medication error. A three-day stay means three days of medication errors.

  • The most common nursing medication error involves putting the wrong medication in the IV.
  • Nurses sometimes administer a medication without noting the allergy warning on the patient’s chart or at the patient’s bedside. Allergic reactions can be quickly fatal if not noticed and medical measures not taken immediately to reverse the allergy symptoms.
  • The correct medication in an incorrect dosage is also another common error made by nurses in administering medication.
  • When administering a blood transfusion, nurses may give the wrong type of blood. This is almost always a fatal mistake.
  • Confusing medications and giving one patient the medication of another patient.

If you or a loved one has been injured or a family member has died due to medication errors, call Meinhart, Smith & Manning today at (877) 776-1219 or contact us online for a free consultation. The attorneys will evaluate the facts of your case and apply the law in order to advise you on how to proceed.

REASONS FOR PRESCRIPTION ERRORS

  • Careless prescribing – includes misreading of badly written and illegible prescriptions
  • Incorrectly given the wrong medicine due to simple human error or carelessness
  • Miscalculating drug interactions

If you or a loved one has been injured due to medication errors, call Meinhart, Smith & Manning today at (877) 776-1219 or contact us online for a free consultation.

Schedule Your Free Case Review

  • This field is for validation purposes and should be left unchanged.